Bone-Strengthening Drugs and Esophageal Cancer – Potential Link Should Not Be Ignored

This post was authored by Brian Nash and posted to The Eye Opener on September 6th, 2010.

Share |

 

Subscribe via Email!

 

Subscribe to this blog via Feedblitz RSS

In the last year, there has been considerable debate about the link between bone-strengthening drugs, also known as bisphosphonates, and esophageal cancer. It started last year when the FDA released information regarding nearly two dozen cases of esophageal cancer in patients that have been taking oral bisphosphonates such as Fosamax. According to Diane Wysowski, PhD, the FDA official who first claimed that there may be a link between bisphosphonates and esophageal cancer, the FDA has continued to receive reports of esophageal cancer in patients on bisphosphonates since 2009.

The FDA’s announcement was followed by the release of a research study of more than 80,000 people, which focused on the link between bisphosphonates and esophageal cancer. The study, which was recently published in the Journal of the American Medical Association, claims that the link between bisphosphonates and an increased risk for developing esophageal cancer is insignificant.

“[Researchers] compared the rates of esophageal and stomach cancer in 83,652 people, half of whom had received at least one prescription for oral bisphosphonates in the previous decade. Just over 80% of the participants were women, and the average age was 70. … Eighty-nine and 92 cases of esophageal cancer were reported in the bisphosphonate and control groups, respectively, as were 49 and 57 cases of stomach cancer—a negligible difference.”

The authors conceded, however, that the study was not perfect.  For example, the study lasted for only 4.5 years, an insufficient period of time to measure the risk of esophageal cancer among patients on bisphosphonates.  Researchers were also not able to insure that all of the study participants actually took bisphosphonates as prescribed. Additionally, they did not account for other comorbidities and risk factors that might increase the risk for esophageal cancer.

According to Chris Cardwell, PhD, the study’s lead author: “Our study is the largest to date, but on the basis of our results we cannot rule out small increases in esophageal cancer risk in individuals taking bisphosphonates.”

A more recent study on the same subject was published last week in the British Journal of Medicine.  This study concluded that that there is an increase in the incidence of esophageal cancer among patients who have been taking oral bisphosphonates for several years (ten or more prescriptions or prescriptions over the course of five years).

“Researchers tracked almost 3,000 people with cancer of the esophagus or throat for eight years and compared them with a group of 15,000 people who did not have the disease. All were over age 40. The scientists found that 90 of the cancer patients had been prescribed the bone-building drugs, while 345 people in the larger group were taking the medication.”

According to this latest research study, the normal incidence of esophageal cancer among patients 60-79 who are not on oral bisphosphonates is about one per 1000. In the same age group, researchers found that the incidence of esophageal cancer doubled among those patients that have been on oral bisphosphonates for several years. It is suspected that bisphosphonates cause inflammation of the esophagus that may predisposes the patient to esophageal cancer.

Both of these studies seem to indicate a positive correlation between oral bisphosphonates and esophageal cancer.  Whether or not the correlation is significant is a determination the patient should be making with his or her physician.  The risk for developing esophageal cancer should not be ignored considering the number of people who take oral bisphosphonates on a regular basis. It is estimated that about 10 million women are diagnosed with osteoporosis in the U.S.  In this population, about 4.7 million take oral bisphosphonates on a regular basis.

If you have been taking oral bisphosphonates for five years or longer, discuss the risk of developing esophageal cancer with your physician and explore available alternatives if you are at risk. More important perhaps, be on the lookout for signs and symptoms consistent with esophageal cancer. They include throat, chest and digestive discomfort as well as difficulty swallowing.  If you have these symptoms, consult a physician immediately.

Contributing author: Jon Stefanuca

Tags: , , , , , ,

Share |

Subscribe To The Eye Opener via Email!


Just enter your email address below and you'll get a daily digest of our blog postings - for free!

 

Other Ways To Connect


You can also connect with us via RSS, our Facebook page, our Twitter Page, or our LinkedIn page.

Leave a Reply